Alert archive / Kansas / Flash Flood Warnings in 2008
Flash Flood Warning 1, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Apr 23, 2008, 12:11 PM CDT for Lyon County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 23, 2008, 12:11 PM CDT (17:11 UTC)
- Expired
- Apr 23, 2008, 4:15 PM CDT
- In force
- 4 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Lyon County, KS
The radar
The Topeka radar (KTWX), 72 km from the middle of the area, began a volume at 17:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 5.2 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 939 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KTOP 231711
FFWTOP
KSC111-232115-
/O.NEW.KTOP.FF.W.0001.080423T1711Z-080423T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1211 PM CDT WED APR 23 2008
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHERN LYON COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 415 PM CDT
* AT 1207 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A THUNDERSTORM APPROACHING LYON COUNTY.
* LOCATIONS IMPACTED INCLUDE...
AMERICUS...
EMPORIA...
HARTFORD...
NEOSHO RAPIDS...
OLPE...
THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 118 AND 135.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 128 AND 143.
DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.
LAT...LON 3817 9634 3852 9635 3852 9595 3848 9595
3847 9594 3817 9596
TIME...MOT...LOC 1711Z 180DEG 0KT 3837 9629
$$
BRYANT1 follow-up statement
000
WGUS73 KTOP 232116
FFSTOP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
415 PM CDT WED APR 23 2008
KSC111-232125-
/O.EXP.KTOP.FF.W.0001.000000T0000Z-080423T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LYON-
415 PM CDT WED APR 23 2008
...THE FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHERN LYON COUNTY...
AT 415 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
VERY HEAVY RAIN HAS ENDED...AND THE POSSIBILITY FOR FLASH FLOODING
WILL CONTINUE TO DECREASE. THEREFORE THE FLASH FLOOD WARNING IS NO
LONGER IN EFFECT.
LAT...LON 3817 9634 3852 9635 3852 9595 3848 9595
3847 9594 3817 9596
TIME...MOT...LOC 1711Z 180DEG 0KT 3837 9629
$$
HARDINGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Apr 23, 3:21 AM CDT, 8 hours 50 minutes earlier.
Area forecast discussion, Apr 23, 3:21 AM CDT, 8 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 321 AM CDT WED APR 23 2008 .DISCUSSION... SOUTHEAST SIDE OF SURFACE HIGH PRESSURE HAS SLID INTO NE KS OVERNIGHT. WHERE SKIES HAVE CLEARED...TEMPS HAVE FALLEN INTO THE LOWER 50S. LOW CLOUDS ALREADY BEGINNING TO RETURN IN SOUTHWESTERLY FLOW ALOFT AND WAA REGIME DEVELOPING OVER THE STATE ATTM. WARM FRONT BECOMES QUITE DIFFICULT TO DEFINE AS IT RETREATS ACROSS THE STATE TODAY. IMPULSE CURRENTLY OVER THE TX PANHANDLE WILL CONTINUE TO LIFT NE AND INSTIGATE SHOWERS AND THUNDERSTORMS AS IT DOES SO. HAVE INCREASED MORNING POPS ACROSS THE SW...PROGRESSING HIGHER POPS ACROSS THE CWA THROUGH THE DAY. GOOD INSTABILITY RUNNING OVER 1000 J/KG BY MID DAY WITH LITTLE TO NO CIN EASILY OVERCOME BY SHORTWAVE. SHEAR IS NOT VERY STRONG BUT GOOD INSTABILITY COULD MAKE SMALL HAIL POSSIBLE THIS AFTERNOON. FOR TONIGHT...NAM IS MORE AMPLIFIED BOTH WITH WAVELENGTH OF THE NEXT SHORTWAVE AS WELL AS WITH THE AVAILABLE MOISTURE FOR THE SYSTEM. COULD BE SOME FEEDBACK ISSUES...BUT WITH PW ANALYSIS SHOWING 150 PERCENT OF NORMAL CURRENTLY IN OKLAHOMA BELIEVE GOOD MOISTURE WILL BE AVAILABLE. HAVE GONE WITH HPC GUIDANCE AND COULD GET AN INCH OF RAIN OR SO IN FAR EASTERN COUNTIES. CURRENT FFG IS 1.4 INCHES OR MORE...AND LACK HIGH CONFIDENCE FOR NECESSITY OF A WATCH. NOTED THAT LOCALLY HEAVY RAINFALL IS POSSIBLE AND FAR EASTERN COUNTIES WILL NEED TO BE MONITORED FOR TRAINING OF STORMS AND FLOODING POTENTIAL. BRUNT OF PRECIP PROGGED TO FALL IN THE 0Z-9Z TIMEFRAME AS WAVE TRAVERSES EASTERN KS THROUGH THAT TIME. THE BREAK BETWEEN SYSTEMS IS BRIEF ON THURSDAY WITH MODELS AGAIN GENERATING QPF ACROSS THE AREA THROUGH THE DAY. THINK WE WILL SEE A REPRIEVE IN SUBSIDENCE BEHIND THE FIRST SYSTEM IN THE MORNING...BUT MAY HAVE RECOVERED WITH ENOUGH INCREASED INSTABILITY AND SUNSHINE TO RETURN STORM THREAT BY AFTERNOON. DIDNT GET TOO FANCY WITH THE GRIDS AND LEFT A SLT CHANCE TO CHANCE IN ALL DAY. STRONG SOUTHERLY FLOW WILL BRING TEMPS INTO THE MID TO UPPER 70S. FRONT WITH MAIN TROF SURGES INTO THE STATE EARLY ON FRIDAY...BRINGING ANOTHER CHANCE FOR STORMS AND FALLING TEMPS THROUGH THE DAY ON CURRENT TRACK. BETTER SHEAR COULD BRING SLIGHT INCREASE IN RISK FOR STRONG STORMS AS THE FRONT COMES THROUGH. WITH EARLY PASSAGE LOOKS LIKE MOST CONVECTION WOULD BE ELEVATED WITH HAIL AND WIND MAIN CONCERN. SATURDAY STARTS OUT COOLER...UNDER HIGH PRESSURE BEHIND DEPARTING WAVE...WITH HIGHS SLOWLY WARMING THROUGH THE DAY TO NEAR NORMAL AROUND 70. MADE NO CHANGES BEYOND SATURDAY. && .AVIATION... MOISTURE RETURN UNDERWAY EARLY THIS MORNING WITH BORDERLINE MVFR STRATUS MOVE NORTH INTO EAST CENTRAL KANSAS. THIS MAY AFFECT THE TERMINALS EARLY THIS MORNING...AND CONTINUED MOISTURE FLUX WILL KEEP SOME CONCERN FOR SIMILAR RESTRICTIONS FOR AT LEAST THE MORNING HOURS. CONVECTIVE CHANCES ALSO INCREASE...WITH AT LEAST SCATTERED PRECIP POSSIBLE BY EARLY AFTERNOON. BETTER CHANCES ARE LIKELY TO OCCUR OVERNIGHT AS UPPER WAVE ENCOUNTERS DEEPENING MOISTURE...BUT HARD TO PICK ANY PARTICULAR TIME FOR LOWER THAN MVFR CONDITIONS AT THIS TIME. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. && 67/65
Hazardous weather outlook, Apr 23, 10:08 AM CDT, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TOPEKA KS 1008 AM CDT WED APR 23 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-241100- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 1008 AM CDT WED APR 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL INCREASE IN COVERAGE FROM SOUTHWEST TO NORTHEAST ACROSS THE AREA THIS AFTERNOON AND EVENING. SOME OF THE THUNDERSTORMS MAY BE SEVERE WITH LARGE HAIL...DAMAGING WINDS AND VERY HEAVY RAINFALL. THE BEST CHANCES FOR SEVERE WEATHER WILL BE WEST OF HIGHWAY 99 LATE THIS MORNING AND THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY STRONG THUNDERSTORMS ARE POSSIBLE AGAIN ON THURSDAY...WITH ANOTHER ROUND POSSIBLE EARLY FRIDAY AS A COLD FRONT SURGES SOUTHEAST ACROSS THE AREA. THERE IS STILL SOME UNCERTAINTY ABOUT THE COVERAGE AND STRENGTH OF THUNDERSTORMS. STAY TUNED FOR UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED LATE THIS MORNING AND THIS AFTERNOON WEST OF HIGHWAY 99. STARK
In the hours before
Special weather statement, Apr 23, 9:08 AM CDT, 3 hours 3 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 908 AM CDT WED APR 23 2008 KSZ035-231445- DICKINSON- 908 AM CDT WED APR 23 2008 THROUGH 945 AM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE NORTH AT 19 MPH ACROSS PORTIONS OF SOUTHERN DICKINSON COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS CAPABLE OF PRODUCING PENNY SIZE HAIL...WINDS UP TO 40 MPH AND TORRENTIAL RAINFALL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE CARLTON...HOPE AND HERINGTON. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Apr 23, 9:18 AM CDT, 2 hours 53 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 918 AM CDT WED APR 23 2008 KSZ054-231445- LYON- 918 AM CDT WED APR 23 2008 THROUGH 945 AM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 25 MPH ACROSS PORTIONS OF EAST CENTRAL KANSAS. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...WINDS UP TO 40 MPH AND TORRENTIAL RAINFALL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE OLPE AND AMERICUS. MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 117 AND 129 COULD ALSO BE AFFECTED. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Apr 23, 10:23 AM CDT, 1 hour 48 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 1023 AM CDT WED APR 23 2008 KSZ037-231615- MORRIS- 1023 AM CDT WED APR 23 2008 THROUGH 1115 AM CDT...A CLUSTER OF STRONG THUNDERSTORMS WILL MOVE NORTHEAST AT 20 MPH ACROSS PORTIONS OF EAST CENTRAL KANSAS. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE BURDICK AND WILSEY. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Apr 23, 10:48 AM CDT, 1 hour 23 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 1048 AM CDT WED APR 23 2008 KSZ054-231615- LYON- 1048 AM CDT WED APR 23 2008 THROUGH 1115 AM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 14 MPH ACROSS PORTIONS OF EAST CENTRAL KANSAS. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE ALLEN AND ADMIRE. MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 131 AND 144 COULD ALSO BE AFFECTED. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Apr 23, 11:14 AM CDT, 57 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 1114 AM CDT WED APR 23 2008 KSZ037-231715- MORRIS- 1114 AM CDT WED APR 23 2008 THROUGH 1215 PM CDT...A CLUSTER OF THUNDERSTORMS WILL MOVE NORTHEAST AT 15 MPH ACROSS THE SOUTHERN PORTIONS OF MORRIS COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WINDS UP TO 40 MPH AND TORRENTIAL RAINFALL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE BURDICK...WILSEY...DUNLAP AND COUNCIL GROVE. LOCALLY VERY HEAVY RAINFALL MAY FALL ACROSS SOUTHERN MORRIS COUNTY WHICH MAY PRODUCE LOCALIZED FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 12:08 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 67 min |
| Apr 23, 1:41 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 34 min |
| Apr 23, 2:50 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson, Shawnee | 26 min |
| Apr 23, 2:52 PM CDT | Severe Thunderstorm Warning | TOP | Coffey | 38 min |
| Apr 23, 3:37 PM CDT | Flash Flood Watch | TOP | Anderson, Coffey, Dickinson, Douglas, Franklin, Geary and 6 more | 10 hr |
Nearby
Flash Flood Warnings in Kansas, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.